Eating grapefruit with medicines 'can be deadly'

Nov 27 2012, 22:13 IST
Comments 0
Half of these drugs actually can cause sudden death: expert (Reuters) Half of these drugs actually can cause sudden death: expert (Reuters)
SummaryHalf of these drugs actually can cause sudden death: expert

Mixing medicines with grapefruit poses serious health problems including acute kidney failure and respiratory problems, doctors warn.

Although it was already known that some drugs are affected by grapefruit, the number has doubled in the last four years.

Grapefruit juice can interact with more than 85 oral medications, with about half of them potentially leading to severe even deadly consequences, finds a comprehensive research by the Western University in London, Ontario.

"Many of the drugs that interact with grapefruit are highly prescribed and are essential for the treatment of important or common medical conditions," researchers said in the Canadian Medical Association Journal.

Lead researcher David Bailey said that in the last four years, the number of medications with the potential to interact with grapefruit and cause severe adverse effects has increased from 17 to at least 43.

"Half of these drugs actually can cause sudden death," Bailey said, noting that interactions can result in acute kidney or respiratory failure, gastrointestinal bleeding or other serious effects.

Medications altered by grapefruit include highly prescribed cholesterol-lowering statins, some key heart drugs, and certain anti-psychotic and pain medicines.

That's because grapefruit contains a chemical that interferes with an enzyme that controls how drugs are absorbed through the intestines, resulting in a potentially toxic dose of medication.

"We know it boosts drug levels in blood. Now you're seeing so many drugs where the levels get boosted that the consequences are really quite dire," Bailey said.

Other citrus fruits that contain the chemical, at least to some degree, include limes, pomelos and Seville oranges, an ingredient frequently used in marmalades.

Commonly prescribed statins have a high to very-high risk of interacting with grapefruit and causing rhabdomyolysis, a breakdown of muscle fibres that can lead to acute kidney failure, 'Canada.com' reported.

"Your urine looks like wine. You can be in such extreme pain that you literally can't walk across the room and your kidneys have totally shut down," said Bailey.

"You don't have to take an awful lot of grapefruit. You can be taking one grapefruit a day or just drinking 250 millilitres. But the magnitude of the increase (of the drug) in some individuals can be so large that you can precipitate this adverse event," said Bailey.

Ads by Google

More from Latest News - Industry

Reader´s Comments
| Post a Comment
Please Wait while comments are loading...